Ocular Adverse Effects of Systemic Medications
Because of the advancement of medical specialties and the proliferation of specific therapeutic agents, patients frequently have multiple simultaneous drug regimens. Often, no single physician is aware of all the drugs the patient is taking. The clinical problem is compounded by several factors. In addition, the physician may not be familiar with the types of drugs or the properties of drugs used outside his or her specialty. The patient may also have a drug interaction that affects a bodily system not usually monitored by the specialist. Finally, the patient might not associate a symptom with a particular drug if that symptom is not related to the system for which the drug was given. The growing use of electronic medical records has helped physicians become more aware of the multiple drug regimens, but it has not eliminated the problem.
The effects of some systemic drugs are widely known. For example, the commonly prescribed erectile dysfunction agent sildenafil has been noted to block photoreceptor signals, causing electroretinographic changes, visual disturbances (including changes in color perception), and increased light sensitivity. The spectrum of systemic side effects of commonly used ophthalmic drugs is covered extensively elsewhere in this series (see BCSC Section 9, Uveitis and Ocular Inflammation, and Section 10, Glaucoma). The ocular adverse effects of several commonly prescribed systemic medications are presented in Table 16-3. Drug interactions are always a concern in patients who use multiple topical and systemic medications.
The ophthalmologist can minimize adverse effects from multiple-drug therapy by doing the following:
Maintain a high level of suspicion for drug interactions.
Question the patient closely about other drug therapy and general symptoms.
Encourage all patients to carry a card listing the drugs they use.
Keep in close communication with the patient’s primary care physician.
Consult with a clinical pharmacologist or internist whenever a question of drug interaction arises.
Utilize the resources provided through electronic medical records. For example, some electronic medical record systems link to pharmacy records.
Table 16-3 Potential Ocular Adverse Effects of Popular Drugs
Unrecognized adverse effects of topical or systemic medications should be reported to the National Registry of Drug-Induced Ocular Side Effects, either via their website at www.eyedrugregistry.com, or in correspondence with the registry’s director Frederick T. Fraunfelder, MD, at eyedrug@OHSU.edu.
Fraunfelder FT, Fraunfelder FW, Chambers WA. Drug-induced ocular side effects: clinical ocular toxicology. 7th ed. Philadelphia, PA: Elsevier/Saunders; 2015.
Excerpted from BCSC 2020-2021 series: Section 1 - Update on General Medicine. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.